Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online
Ask a Urologist   »  

Noticed whiteness on tongue and throat. What should be the next step?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 14318 Questions
Question
I had a urinary tract infection on 1/28 went to obgyn she starts me on a antibiotic called nitrofurantoin-mono -macro 100mg 2daily.after I completed these antibiotcs the uti went away and adout 5 days later notice my tongue is white.wnt to my regular md she said it was a bacteria infection started me on another round of atibiotics azitromycic 250 mgs then my throat start turning white.had my dentist chck for mouth cancer no cancer what is my next step. thanks
Posted Thu, 12 Dec 2013 in Urinary and Bladder Problems
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer: may be candidiasis Detailed Answer: HI, thanks for using healthcare magic There are different causes for white discolouration of the tongue. The most common causes are: (1) fungal infection of the tongue- oral candidiasis which can extend to the esophagus. This is treated with ANTI FUNGAL medication such as nystatin, diflucan,miconazole. Fungal infections can occur after a course of antibiotics because the antibiotics affect the normal flora of the mouth. These medications would normally require a prescription from a doctor though you can check the availability at your local pharmacy. (2)leukoplakia- this involves the development of a white patch on the tongue or cheek.There are different causes but it is usually related to some source irritating the tongue or gum such as smoking, dentures, rough teeth. It is diagnosed by inspection of the area and possibly a biopsy (mainly done to rule out cancer). Treatment involves removing the source of irritation. (3)oral lichen planus-this is an autoimmune disorder which means the body reacts to itself. There may be source of irritation here as well that needs to be removed. This is also treated with the use of oral steroids. Your doctor may consider the use of antifungal medication first. This has to be used for 7 to 14 days for any effect. I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
 
Follow-up: Noticed whiteness on tongue and throat. What should be the next step? 19 minutes later
i am currently on fluconazole 150 mg weekly and nystatin month wash i have never had this before i do smoke but not much .do you think these medications will heal this?i have apt with throat dr next week.if so how long does it take to heal.thank you so much.
 
 
Answered by Dr. Michelle Gibson James 3 minutes later
Brief Answer: those medications are effective Detailed Answer: HI Because fungi take longer to respond to treatment compared to bacterial infections. It can take from 1 to 2 weeks for any response to the medication. In some persons it can take up to 3 weeks. The medications that you are using should heal it. Please feel free to ask anything else
Above answer was peer-reviewed by
 
Follow-up: Noticed whiteness on tongue and throat. What should be the next step? 18 minutes later
will the antifungal medication also heal white spots on my throat ?this is real scay sorry for all the questions.thank you so much.
 
 
Answered by Dr. Michelle Gibson James 6 minutes later
Brief Answer: yes it would help it Detailed Answer: HI IF the white areas in the throat are related to a fungal infection then these medications would definitely help. Fungal candidiasis can spread to involve the throat.This may also take a few weeks. If anything else is unclear, feel free to ask another questions
Above answer was peer-reviewed by
 
Follow-up: Noticed whiteness on tongue and throat. What should be the next step? 6 minutes later
could this be throat cancer?i just think it is because of the antibiotics because it happened right after taking them.thank you so much
 
 
Answered by Dr. Michelle Gibson James 17 minutes later
Brief Answer: fungal infection more likely Detailed Answer: Hi, it is likely related to the antibiotics because oral candidiasis is a know reaction to antibiotic therapy. Though cancer of the throat can present in this way, it is less likely. If there is poor response to the anti fungal medication then a biopsy would be considered to rule out cancer.
Above answer was peer-reviewed by
 
Follow-up: Noticed whiteness on tongue and throat. What should be the next step? 29 minutes later
thank you for you time/answers.just say a prayer for me . peggy
 
 
Answered by Dr. Michelle Gibson James 10 hours later
Brief Answer: feel free to contact with any additional queries Detailed Answer: Hi I will each and every day. God bless
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor